Hail, Llano
- When
- April 2, 1:40 PM CST
- Where
- Llano County, 1.91 mi WSW of Kingsland Williamsar
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 30.670, -98.450
An upper level trough and surface cold front combined to produce thunderstorms across South Central Texas. Convection started in the northeast during the afternoon of the 2nd then a squall line developed over the western counties later in the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
An upper level trough and surface cold front combined to produce thunderstorms across South Central Texas. Convection started in the northeast during the afternoon of the 2nd then a squall line developed over the western counties later in the evening. A few thunderstorms produced sub-severe hail as the upper level trough moved across on the 3rd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 2, 11:47 AM CST, 1 hour 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1247 PM CDT TUE APR 2 2013 .AVIATION... CHALLENGING FORECAST TODAY. CIGS ARE GENERALLY MVFR AND SHOULD REMAIN THAT WAY THIS AFTERNOON...BUT WE COULD SEE OCCASIONAL VFR. EXPECTING SHOWERS AND THUNDERSTORMS TO DEVELOP THIS EVENING AFTER ABOUT 01Z. SHOWERS LIKELY TO CONTINUE OVERNIGHT AND CIGS WILL LOWER TO IFR. PRECIP SHOULD END MID-MORNING WEDNESDAY AND CIGS IMPROVE TO MVFR BY LATE MORNING. && .PREV DISCUSSION... /ISSUED 833 AM CDT TUE APR 2 2013/ UPDATE... ADJUSTED POPS FOR THE MORNING BASED ON CURRENT RADAR TRENDS AND REMOVED THUNDER ALL BUT THE NE CWA WHERE ISOLATED THUNDER WAS LEFT IN THE FORECAST. PREV DISCUSSION... /ISSUED 432 AM CDT TUE APR 2 2013/ SHORT TERM (TODAY THROUGH WEDNESDAY)... WITH THE ONSET ON INCREASING RAIN CHANCES ALREADY UNDERWAY... MODELS CONTINUE TO SHOW SIGNIFICANT DIFFERENCES ON FRONTAL FOCUS AND THEREFORE POTENTIAL STORM STRENGTH AND RAINFALL TOTALS OVER THE NEXT 36 HOURS. IN GENERAL THE SHORTER RANGE MODELS FAVOR HIGHER TOTALS CONVERGING OVER EAST TX THIS AFTERNOON AND LESS RAINFALL POTENTIAL FROM FRONTAL OVERRUNNING...WHILE THE LONGER RANGE MODELS SHOW AN EQUAL EMPHASIS ON ENHANCED RAINFALL CHANCES HANGING BACK WITH THE UPPER LEVEL STORM SYSTEM AS IT OVERRUNS THE SHALLOW FRONTAL ZONE. WOULD TYPICALLY FAVOR THE SHORT-RANGE SCENARIO... EXCEPT THAT THE RUN-TO-RUN TRENDS OF THE MODELS CONTINUE TO REFLECT A SLOWING STORM SYSTEM AND FRONT. THUS A BLEND OF THE TWO SCENARIOS IS USED FOR THE FORECAST...WITH ADMITTEDLY A SLIGHT WET BIAS TO RESULT FROM THE PROLONGED RAIN CHANCES. ALTHOUGH THE QPF REFLECTS STORM TOTAL RANGES GOING FROM 1/2 TO 2 INCHES FROM WEST TO EAST RESPECTIVELY...THE EXPECTED RAINFALL IS MORE LIKELY TO FALL INTO THE 1/4 TO 1 1/2 INCH RANGE. ISOLATED 3 INCH STORM TOTALS WILL BE POSSIBLE...AS A FEW AREAS COULD SEE MULTIPLE ROUNDS OF RAIN. THE SEWD MOVEMENT OF THE UPPER LOW COULD PROMOTE SUPERCELL DEVELOPMENT ALONG THE FRONT OVER WESTERN COUNTIES MAINLY LATE THIS AFTERNOON AND THIS EVENING...WITH THE THREAT FOR HAIL AND DAMAGING WINDS POSSIBLY EXTENDING AS FAR EAST AS THE I-35 CORRIDOR SHOULD THE FRONTAL FOCUS BECOME THE DOMINANT RAIN PRODUCER. AN ANY EVENT...NEARLY ALL AREAS ARE EXPECTED TO RECEIVE AT LEAST A SMALL AMOUNT OF MUCH NEEDED RAIN FROM THIS SYSTEM. RAIN CHANCES DECREASE LATE IN THE DAY WEDNESDAY...BUT THE SLOWING SYSTEM SUGGESTS A SLIGHTLY SLOWER CLEARING TREND WEDNESDAY EVENING. LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY)... BREEZY AND COOL CONDITIONS WEDNESDAY NIGHT INTO THURSDAY WILL LOWER TEMPERATURES TO BELOW NORMALS THROUGH THURSDAY NIGHT. WHILE THE PROLONGED DRYING BREEZE THURSDAY SHOULD LOWER AFTERNOON RH VALUES...SOME PATCHY FOG WAS ADDED FOR FRIDAY MORNING SINCE WINDS SHOULD BECOME LIGHT BY THEN AND MUCH OF THE LIGHT NORTH WINDS OVERNIGHT WILL BE ACROSS SOAKED SOILS. A GOOD MIXING DAY AND A RETURN TO WARM WEATHER IS EXPECTED FRIDAY...WITH SOUTHERLY WINDS AND MOISTURE TO INCREASE BY SATURDAY MORNING. A FLAT ZONAL PATTERN OVER THE WEEKEND SHOULD PROMOTE SOME MORNING CLOUDS AND OTHERWISE SEASONALLY WARM AND BREEZY APRIL WEATHER. THE NEXT UPSTREAM SYSTEM CONTINUES TO BE ADVERTISED AS A HIGH AMPLITUDE TROUGH WHICH COULD PROMOTE ANOTHER SIGNIFICANT RAIN EVENT BY MID-WEEK. THE GENERAL PATTERN WITH THIS UPPER TROUGH SUGGESTS LESS SUPPORT FROM A SUBTROPICAL JET...SO WILL VIEW THE NEXT POTENTIAL RAINFALL EVENT WITH SOME SKEPTICISM. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 64 71 50 71 47 / 80 70 30 - - AUSTIN BERGSTROM INTL AIRPORT 64 70 47 70 41 / 80 70 30 - - NEW BRAUNFELS MUNI AIRPORT 65 73 48 74 43 / 70 60 30 - - BURNET MUNI AIRPORT 60 66 46 68 45 / 80 70 30 - - DEL RIO INTL AIRPORT 65 74 49 79 54 / 50 40 - 0 0 GEORGETOWN MUNI AIRPORT 63 68 45 68 42 / 80 70 30 10 - HONDO MUNI AIRPORT 65 74 46 77 44 / 50 50 20 0 0 SAN MARCOS MUNI AIRPORT 64 72 48 73 43 / 80 60 30 - - LA GRANGE - FAYETTE REGIONAL 65 73 51 70 46 / 80 70 40 10 - SAN ANTONIO INTL AIRPORT 66 73 49 74 47 / 60 50 20 - 0 STINSON MUNI AIRPORT 66 75 50 76 46 / 60 50 20 - 0 && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE/AVIATION...05 SYNOPTIC/GRIDS...01 PUBLIC SERVICE/DATA COLLECTION...32
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 105 PM CDT TUE APR 2 2013 TXZ171>173-183>194-202>209-217>225-228-031815- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 105 PM CDT TUE APR 2 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS ALL OF SOUTH CENTRAL TEXAS. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. A THREAT OF LOCALLY HEAVY RAINFALL MAY BECOME MORE DOMINANT TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... THE THREAT OF STRONG STORMS MAY LINGER INTO WEDNESDAY MORNING...HOWEVER THE MAIN IMPACT WILL LIKELY BE LOCALLY HEAVY RAINFALL...CAUSING LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
854 AM CDT TUE APR 02 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0711 PM HAIL 6 NNW CRYSTAL CITY 28.78N 99.85W
03/31/2013 M2.75 INCH ZAVALA TX EMERGENCY MNGR
BASEBALL SIZE HAIL.
&&
EVENT NUMBER EWX1300204
PMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1116 AM CDT TUE APR 02 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 10 E ALAMO VILLAGE 29.42N 100.23W
03/31/2013 E1.00 INCH KINNEY TX PUBLIC
QUARTER SIZE HAIL.
&&
EVENT NUMBER EWX1300205
PMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1211 PM CDT TUE APR 02 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM HAIL 1 E QUEMADO 28.95N 100.62W
03/31/2013 E1.75 INCH MAVERICK TX PUBLIC
GOLFBALL SIZE HAIL.
&&
EVENT NUMBER EWX1300206
PMSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
118 PM CDT TUE APR 2 2013
TXZ171-172-021845-
BURNET-LLANO-
118 PM CDT TUE APR 2 2013
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BURNET AND NORTHEASTERN
LLANO COUNTIES UNTIL 145 PM CDT...
AT 116 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR LLANO...MOVING NORTHEAST AT 15 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
BUCHANAN DAM...
GAINESVILLE...
STOLZ...
LONE GROVE...
BLUFFTON...
TOW...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
LAT...LON 3101 9842 3079 9830 3067 9852 3065 9872
3081 9881 3094 9856 3093 9843 3095 9846
3098 9846
TIME...MOT...LOC 1818Z 244DEG 14KT 3077 9867SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
156 PM CDT TUE APR 2 2013
TXZ171-172-021945-
BURNET-LLANO-
156 PM CDT TUE APR 2 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BURNET AND
NORTHEASTERN LLANO COUNTIES UNTIL 245 PM CDT...
AT 150 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR STOLZ...OR 7 MILES NORTHWEST OF KINGSLAND...
MOVING NORTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
BUCHANAN DAM...
BURNET...
BLUFFTON...
INKS LAKE STATE PARK...
TOW...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
LAT...LON 3077 9816 3065 9838 3063 9852 3077 9865
3094 9853 3094 9842 3095 9846 3102 9846
3104 9844
TIME...MOT...LOC 1856Z 231DEG 16KT 3075 9850The Ft Hood radar (KGRK), 102 km away, was scanning. The volume nearest the first event began at 19:37 UTC.
25 hail, 3 flash flood, 3 thunderstorm wind, 1 lightning. Local standard time, as filed.
A thunderstorm produced golf ball to baseball size hail near the intersection of Highways 71 and 281 south of Marble Falls.
A thunderstorm produced hail, the largest of which was ping pong ball size, for 15 to 18 minutes.
Thunderstorms produced heavy rain that caused flash flooding closing many roads in Marble Falls including Highway 281. CoCoRAHS observers reported 2.48 to 3.22 inches of rain in the area and most of the rain fell in two to three hours.
A thunderstorm produced golf ball size hail in McMahan.
Thunderstorms produced heavy rain that caused flash flooding closing multiple roads in Bastrop. The Lower Colorado River Authority rain gauge at Smithville recorded 3.50 inches of rain in the three hours ending at 15:57 CST.
Thunderstorms produced heavy rain that caused flash flooding closing numerous roads in and around Smithville. The Lower Colorado River Authority rain gauge at Smithville recorded 3.50 inches of rain in the three hours ending at 15:57 CST.
A thunderstorm produced wind gusts estimated at 50 mph that knocked down large tree branches along Highway 21 in Niederwald.
A thunderstorm produced wind gusts estimated at 50 mph that damaged some awnings and other structures.
Lightning started a fire that destroyed a special events facility.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, April 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 436744, 436745, 436746, 436749, 436751, 436754, 436755, 436756, 436758, 436761, 436762, 436763, 436764, 436768, 436770, 436771, 436772, 436773, 436774, 436775, 436776, 436777, 436778, 436779, 436780, 436781, 439885, 436783, 436784, 436785, 436786, 436788.